What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 16, 12:48 PM EST, 12 minutes earlier.
Area forecast discussion, Jul 16, 12:48 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
148 PM EDT Tue Jul 16 2024
.SYNOPSIS...
Several weak troughs of low pressure will cross the area through
Wednesday. A cold front crosses the region Wednesday night and
early Thursday morning. A trough of low pressure passes through
the area Thursday, followed by high pressure building in through
Friday night. A cold front approaches from the west on
Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
150 pm update...
Quick update to readjust pops for remainder of this afternoon as
diurnally drive showers and isold storms just beginning to
develop where skies have cleared. No other chgs needed.
Previous Discussion:
Early this morning, a line of showers and storms is making its
way into the forecast area from the west. Though storms are more
isolated in nature this morning, any thunderstorm that does
move into the region has the potential for heavy rain. CAPE
remains elevated above the nocturnal inversion, but is nonzero
at around 400 J/kg. Additionally, mid level lapse rates are
marginal at around 6 C/km across the northeastern portion of the
CWA. Effective shear also is low to marginal at around 20 kts,
though locally higher shear can be seen in areas of active
storms at this time. All of these ingredients together lead to
the continued support for some isolated morning convection to
continue to roll across the northern half of the CWA.
Downeast, fog continues to roll inland from the coast, and
patchy dense fog is expected along the immediate coast.
The current line of showers and storms will move out to the east
through the late morning hours, but more showers and storms may
develop through the afternoon due to diurnal heating. Once
again, as PWs lift above 1.5 inches across the area (which is
significantly above the average of closer to 1.1 inches this
time of year) and the warm cloud layer remains deep with
substantial warmth in the area, efficient rain processes remain
a threat. Any storms that develop through the afternoon could
contain heavy rainfall that may lead to localized ponding and
flooding of low lying and poor drainage areas.
Mostly cloudy skies through much of the day will limit incoming
solar radiation, but southwesterly flow under the current
synoptic setup will support continued warm, moist air advection
into the region, and maintain elevated heat indices (what it
feels like). The Heat Advisory remains for Southern Penobscot
County, and most of the rest of the forecast area will also see
heat indices rise into the upper 80s to lower 90s today.
Remember to avoid overexertion during peak heating hours and
stay hydrated. Warmth will continue into the night tonight, with
lows only falling into the upper 60s to lower 70s, and dewpoints
remaining in the mid to upper 60s. This will offer little relief
after heat of the day.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The region is under SW flow aloft Wednesday and Wednesday night.
Shortwaves embedded in the flow will trigger isolated to
scattered showers and thunderstorms during the afternoon/evening
hours. CAPES are now progged only in the 400-800 J/kg range, but
still see 40-45KT of bulk shear Wednesday afternoon/early
evening - so there is still the potential for strong to
possibly isolated severe thunderstorms, with the main threat
being strong gusty winds. Precipitable waters are forecast in
the 1.5-2.25 inch range (lowest far NW zones - highest over
southern portions of the central highlands/Bangor Region) - so
locally heavy rainfall is a threat as well. This could produce
minor flooding of known poor drainage/low lying areas and an
isolated flash flood cannot be completely ruled out. The threat
for strong/severe storms and locally heavy rainfall will
continued to be highlighted in the HWO.
Wednesday also will be another hot day with highs running from
around 80 over N Somerset to around 90 across portions of the
Central Highlands, the Bangor/Penobscot Region and interior
Downeast Maine. Dewpoints in the latter area should be around 70
with resulting heat indices likely into the lower-mid 90s. If
things hold, a heat advisory could be required for at least
portions of the southern Central Highlands, Bangor/Penobscot
Region and interior Downeast Maine Wednesday. Lows Wednesday
night should be around 10 degrees above normal.
A northern stream trough approaches Thursday, then moves into
the region Thursday night. The passage of the 850 mb cold front
Thursday (which is lagging a bit behind the surface cold front)
could result in more isolated to scattered showers, with
possibly some elevated thunder as well, especially over the NW
1/2 of the region. The low levels dry out Thursday night, and
other than possibly some lingering showers early in the evening,
it should be dry. It will be noticeably less humid on Thursday,
with dewpoints falling through the 60s during the day and even
into the mid to upper 50s in the North Woods by late afternoon.
Highs on Thursday should be near to slightly above normal and
around 5 or so degrees cooler than on Wednesday. Lows on
Thursday night should be near normal.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A northern stream trough exits to the east on Friday, the low to
mid levels should be sufficiently dry to preclude any precipitation.
The region should be under WSW flow aloft Saturday into
Saturday night as it remains on the base of a northern stream
closed low centered over N Central Quebec. The axis of this low
then translates to the east sometime late Saturday or Sunday.
The models differ on the timing, strength and impact of this
system. For now have slight chance pops late Saturday
afternoon/night over NW portions of the area, then on Sunday
from Northern Downeast Maine on north.
The region then remains at the base of the close low as it lifts
into the Maritimes and transitions to an east-west orientation.
This should help to keep most forcing to our north, and the
region dry Sunday night and Monday as a result.
Temperatures should be near to slightly above normal Friday-
Saturday night, then below normal across most of the North and
near normal elsewhere Sunday-Monday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: VFR with showers and vcts over Aroostook terminals
this afternoon. Cannot rule out a brief MVFR restriction in any
locally heavy rainfall but little confidence on location. Expect
another area of showers, and perhaps a storm to roll through
after 04z tonight.
Downeast terminals VFR through late this evening before BHB
drops to LIFR through 12z. BGR likely to drop to LIFR after 09z.
SHORT TERM:
Wednesday-Wednesday night...VFR, except MVFR possible in any fog
Wednesday morning and with any stronger convection/thunderstorms
Wednesday afternoon/evening.
Thursday...VFR, except for brief periods of MVFR possible in any
showers. W_NW winds G15KT possible.
Thursday night-Saturday...VFR. W winds G15-20KT possible
Saturday.
&&
.MARINE...
NEAR TERM: Conditions should remain below small craft advisory
levels through today and tonight, though winds may gust 20 kts
on the coastal waters and seas could approach 5 ft on the
outermost reaches of the coastal waters. Patchy dense fog may
remain on the waters through today and into the night tonight,
reducing visibility to below 1 NM at times.
SHORT TERM: Marine fog could limit visibilities to under 1nm
Wednesday morning and again from Wednesday night into Thursday.
The coastal ocean waters should see wind gusts and/or seas just
under SCA limits Wednesday- Thursday night, with the intra-
coastal waters well below SCA limits. All waters should be well
below SCA levels Friday- Saturday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 6 PM EDT this evening for MEZ015.
MARINE...None.
&&
Near Term...AStrauser/Buster
Short Term...Maloit
Long Term...Maloit
Aviation...AStrauser/Buster/Maloit
Marine...AStrauser/Buster/Maloit
Hazardous weather outlook, Jul 16, 2:53 AM EST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
353 AM EDT Tue Jul 16 2024
MEZ001>006-010-011-016-017-029>032-170800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
353 AM EDT Tue Jul 16 2024
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...Today and tonight.
Hot and humid conditions as heat indices could lift into the lower
90s. Little relief overnight as low temperatures remain above average
along with high humidity.
Thunderstorms today could contain heavy rain, which may result in
localized flooding, especially in low lying or poor drainage areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hot and humid conditions again on Wednesday. Heat indices could
approach the heat advisory criteria of 95 degrees over portions of
the southern Central Highlands, Bangor/Penobscot Region and interior
Downeast Maine Wednesday.
Isolated strong to severe storms are also possible on Wednesday.
There is also the potential for locally heavy rainfall with any
stronger storms on Wednesday, this could cause minor to localized
flash flooding, especially of known low lying and poor drainage
areas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015-170800-
Southern Penobscot-
353 AM EDT Tue Jul 16 2024
...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hot and humid conditions again on Wednesday. Heat indices could
approach the heat advisory criteria of 95 degrees.
Isolated strong to severe storms are also possible on Wednesday.
There is also the potential for locally heavy rainfall with any
stronger storms on Wednesday, this could cause minor to localized
flash flooding, especially of known low lying and poor drainage
areas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-170800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
353 AM EDT Tue Jul 16 2024
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 16, 7:18 AM EST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Caribou ME
818 AM EDT Tue Jul 16 2024
MEZ002-004>006-161300-
Northern Piscataquis ME-Southeast Aroostook ME-
Northeast Aroostook ME-Northern Penobscot ME-
818 AM EDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PISCATAQUIS...EAST
CENTRAL AROOSTOOK AND NORTH CENTRAL PENOBSCOT COUNTIES THROUGH 900 AM
EDT...
At 817 AM EDT, Doppler radar was tracking a strong thunderstorm near
South Branch Pond, or 20 miles north of Mount Katahdin, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Masardis, Oxbow, Baxter State Park, Grand Lake Matagamon, Grand Lake
Seboeis, Webbertown, and Saint Croix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4607 6886 4622 6899 4650 6841 4627 6822
TIME...MOT...LOC 1217Z 240DEG 25KT 4619 6883
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BusterSpecial weather statement, Jul 16, 7:31 AM EST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Caribou ME
831 AM EDT Tue Jul 16 2024
MEZ005-006-161315-
Southeast Aroostook ME-Northern Penobscot ME-
831 AM EDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN AROOSTOOK AND NORTH
CENTRAL PENOBSCOT COUNTIES THROUGH 915 AM EDT...
At 830 AM EDT, Doppler radar was tracking a strong thunderstorm over
Sherman, or 7 miles southeast of Patten, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Houlton, Patten, Hodgdon, Sherman, Island Falls, Smyrna, Sherman
Station, Smyrna Mills, Cary Plantation, Dudley Township, eastern
Katahdin Woods and Waters National Monument, Littleton, Linneus,
Oakfield, New Limerick, Ludlow, Stacyville, Merrill, Crystal, and
Cary.
This includes the following highways...
Interstate 95 between mile markers 257 and 301.
US Highway 1 between Cary and Houlton.
State Highway 11 between Stacyville and Sherman Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4577 6844 4592 6859 4627 6796 4608 6778
4602 6778
TIME...MOT...LOC 1230Z 236DEG 31KT 4591 6839
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Buster